Illinois, 2006Flash Flood in Illinois, August 28, 2006
August 28, 2006 · NWS LOT · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 28, 11:45 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 28, 11:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1245 PM CDT MON AUG 28 2006
.DISCUSSION FOR MORNING GRIDS/ZONES...
400 AM CDT
NOT A WHOLE LOT OF CHANGE TO THE FORECAST FOR THE NEAR TERM AS WEAK
FNTL BNDRY WILL REMAIN THE MAIN FOCUS OF ATTENTION WITH RESPECT TO
THE SENSIBLE WEATHER CONDITIONS. LATEST SATELLITE IMAGERY
INDICATING A SERIES OF UPPER IMPULSES EJECTING AROUND THE MAIN UPPER
LOW OVER THE CNTRL PLAINS AND RIDING UP THE SWLY FLOW ALOFT. THESE
UPPER IMPULSES WILL INDUCE SFC WAVES ALONG THE FNT AND WILL BE THE
FOCUS OF CNVTV ACTIVITY FOR THE NEXT 24HRS. MAIN CHANGE TO THE
SHORT TERM WAS TO INCREASE POPS OVER THE SRN PORTIONS OF THE CWA IN
LIGHT OF THE STRENGTH OF THE SFC WAVES ALG THE FNT. PCPN OVER THE
NRN PORTIONS OF THE CWA SHOULD BE MORE IN THE FORM OF OVERRUNNING
SHRWS AND LESS LIKELY TO BE TS. HAVE NOT STRAYED TOO FAR FROM THE
GFS GUIDANCE AS FAR AS TIMING THE PROGRESSION OF THE CNTRL PLAINS
UPPER LOW. BY TUESDAY...THIS SYSTEM SHOULD PROGRESS FAR ENOUGH EAST
THAT ANY PCPN WILL BE OVER ERN INDIANA...AND UPPER RIDGING SHOULD BE
BUILDING OVER THE CNTRL PLAINS. UPPER RIDGING SHOULD BE WELL
ESTABLISHED OVER THE LOCAL AREA BY WEDNESDAY...SO NOT EXPECTING ANY
MORE PCPN FOR TUESDAY THROUGH THE END OF THE WEEK. BIG CHANGES MAY
BE IN STORE FOR THIS WEEKEND AND INTO EARLY NEXT WEEK IF THE GFS IS
TO BE BELIEVED. THEN LATEST SATELLITE IMAGERY SHOWS A DEEP LOW
MOVING INTO BRITISH COLUMBIA AND IS WELL INITIALIZED IN THE 00Z
GFS. THIS SYSTEM IS FORECAST TO TRACK THROUGH THE CANADIAN ROCKIES
AND TAP SOME COOLER CONTINENTAL POLAR AIR WHILE DIGGING INTO THE NRN
PLAINS BY SATURDAY AND CLOSING OFF OVER THE UPPER MISSISSIPPI VALLEY
ON SUNDAY. THIS SYSTEM WOULD BE THE NEXT PCPN MAKER FOR THE CWA AND
COULD BRING IN MUCH COOLER TEMPS FOR EARLY NEXT WEEK. WHILE THIS
WOULD BE A SIGNIFICANT PATTERN CHANGER...IT DOES HAVE SOME
CONTINUITY WITH RECENT GFS RUNS. THE ECMWF AND UKMET GUIDANCE ARE
SHOWING SIMILAR SOLUTIONS...WITH ONLY MINOR TIMING DIFFERENCES.
GIVEN THE RATHER GOOD MODEL CONSISTENCY FOR THIS TIME RANGE...FEEL
REASONABLY CONFIDENT IN INTRODUCING POPS/WX FOR THE LATTER PORTIONS
OF THE FCST PD AS WELL AS UNDERCUTTING MOS TEMPS.
KREIN
&&
.AVIATION DISCUSSION FOR 18Z TAFS...
1245 PM CDT
IFR CIGS/VSBYS AND PRECIP TRENDS ALL SIG CONCERNS THIS TAF PERIOD.
RAOB/PROFILER/GOES WV ANALYSIS DEPICT CLOSED UPPER LOW VCNTY
KSUX...WITH SERIES OF SMALL AMPLITUDE SHORT WAVE TROUGHS LIFTING
NORTHEAST FROM ERN KS/MO TOWARD IL IN ADVANCE OF THIS FEATURE. MODEL
SOLUTIONS CONTINUE TO HAVE SOME DIFFICULTY WITH SHORT TERM...WITH
SFC WARM FRONT QUITE A BIT FARTHER NORTH THAN PROGGED...ROUGHLY
KMQB...KC75...KIKK AT 17Z. BASED ON THIS...HAVE RELIED HEAVILY ON
RADAR/SAT/PROFILER/SFC OBS FOR SHORT TERM TRENDS.
SPEED MAX/TROUGH LIFTING THROUGH MID MS VLY INDUCING LIFT
ALONG/NORTH OF LOW LEVEL BAROCLINIC ZONE ACROSS FCST AREA. THIS
SHORT WAVE EXPECTED TO MOVE ACROSS FCST AREA EARLY THIS AFTN...WITH
TRAILING EDGE OF MAIN RAIN AREA EXTRAPOLATED THROUGH KORD/KRFD AREAS
AROUND 20Z. COMBINATION OF COOL E/NE SFC WINDS...HIGH DEW PTS...AND
RAIN MOISTENING LLVLS FROM ABOVE HAS LED TO FAIRLY EXTENSIVE AREA OF
IFR CIGS/VIS ACROSS FCST AREA THIS MORNING...AND EXPECT THIS TO
CONTINUE THROUGH MID AFTN ESPECIALLY WITH AREAS OF HEAVIER PRECIP.
EXPECT SOME IMPROVEMENT IN VIS/CIGS WITH DECREASE IN MORE ORGANIZED
PCPN LATE AFTN...THOUGH GIVEN SUCH HIGH RH VALUES IN LOW LEVELS WILL
CONTINUE TO FAVOR MUCH MORE PESSIMISTIC SCENARIO THAN MET/MAV
CIG/VIS GUIDANCE WOULD SUGGEST. WILL KEEP MVFR
CONDITIONS...ESPECIALLY FOR VSBY OVRNGT AS REAL CLEAR OUT OF LOW
LEVEL MOISTURE EXPECTED UNTIL BEYOND END OF TAF PERIOD WHEN UPPER
TROUGH AXIS FINALLY PROGRESSES EAST OF FCST AREA.
AS FOR WINDS...SFC WAVE MOVING ACROSS CNTRL IL WILL ALLOW NELY WINDS
TO BECOME A BIT MORE NNELY LATER THIS AFTN EVE...THOUGH NE DIRECTION
TO PREVAIL THROUGH PERIOD. FCST SOUNDINGS SUGGEST WOULD BE POTENTIAL
FOR MIXING SOME HIGHER GUSTS IN 15-20 KT RANGE DOWN TO THE
SURFACE...THOUGH SATURATED ENVIRONMENT FIGHTING AGAINST DEEPER
MIXING.
RATZER
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.
&&
Hazardous weather outlook, Aug 28, 3:30 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT MON AUG 28 2006
ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-290930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT MON AUG 28 2006
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE... TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF THE REGION
SOUTH OF INTERSTATE 80 THROUGH LATE THIS AFTERNOON. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-766-290930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT MON AUG 28 2006
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH LATE THIS MORNING. NORTH
WINDS OF 15 TO 20 KNOTS WILL GENERATE WAVES OF 3 TO 5 FEET.
THERE IS A RISK OF RIP CURRENTS TODAY ALONG THE INDIANA SHORELINE.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AND SUNDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
In the hours before
Local storm report, Aug 28, 9:51 AM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1051 AM CDT MON AUG 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HEAVY RAIN RENSSELAER 40.94N 87.15W
08/28/2006 M3.54 INCH JASPER IN CO-OP OBSERVER
RAINFALL FROM MIDNIGHT TO 0700 WAS 1.34 INCHES. AN
ADDITIONAL 2.20 INCHES FELL FROM 0700 TO 0930...CAUSING
STREET FLOODING.
&&
CNFlash Flood, Cook
- When
- August 28, 1:00 PM CST to 8:00 PM CST
- Where
- Cook County, Matteson
- Property damage
- $250,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.895, -87.646 (the zone’s center; the record gives no point)
Very heavy rains fell across parts of southern Cook County. In Matteson, viaducts flooded on Governors Highway. The viaduct at 214th street had 5 feet of water and the viaduct at 218th street had 9 feet of water. A city rain gauge measured 1.50 inches of rain in 45 minutes and 3 inches in four hours. Numerous other streets were flooded along with some flooded basements. Basement flooding was also reported in Richton Park. Storm total rainfall amounts included 3.13 inches in Park Forest, 2.81 inches in Lansing and 2.09 inches in Manhattan.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Ohio, August 28, 2006$403,000 · F0 · 6 events
- Tornado and Strong Wind in Indiana, August 28, 2006$130,000 · F1 · 2 events
- Flash Flooding and Flooding in New Mexico, August 28 to 29, 2006$300,000 · 4 events
- Flash Flood in New Jersey, August 28, 2006$250,000 · 1 event
- Flash Flood in Iowa, August 28, 2006$125,000 · 1 event
- Tornado in Ohio, August 28, 2006$25,000 · F1 · 1 event
- Tornado and Hail in Indiana, August 28, 2006$60,000 · F0 · 2 events
- Lightning Strike in Tennessee, August 28, 2006$60,000 · 1 event
- Lightning Strike in Georgia, August 28, 2006$50,000 · 1 event
- Flash Flooding in Texas, August 28, 20067 events
- Heavy Rain in Pennsylvania, August 28, 20061 event
- Heavy Rain in New Jersey, August 28, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525749.